Lyrica and Statin Drugs: A Dangerous Mix?

Karen Lee Richards Health Guide
  • A case was recently reported of a 70-year-old man who developed rhabdomyolysis after his Lyrica (pregabalin) dosage was increased and he was also given Zocor (simvastatin), a statin drug usually given for high cholesterol. Rhabdomyolysis is the breakdown of muscle fibers that leads to the release of muscle fiber contents (myoglobin) into the bloodstream, which is harmful to the kidneys and often causes kidney damage.


    When he arrived at the emergency room, the man was mentally disoriented, he was unable to stand up, all four extremities were twitching and he had slurred speech. Other symptoms of rhabdomyolysis may include:

    Add This Infographic to Your Website or Blog With This Code:
    • Dark, red or cola colored urine

    • Decreased urine production

    • General weakness

    • Muscle stiffness or aching

    • Muscle tenderness

    • Weakness of affected muscles

    • Fatigue

    • Joint pain

    • Seizures

    • Unintentional weight gain

    Statin drugs are known to sometimes cause rhabdomyolysis. Lyrica is not generally recognized as a cause of rhabdomyolysis, although in the package labeling for Lyrica, three cases of rhabdomyolysis are noted in premarketing clinical trials.


    In this particular case, the doctors think that the combination of the newly prescribed statin drug and the increased dosage of Lyrica triggered the rhabdomyolysis. After both drugs were discontinued and the patient was aggressively hydrated, his condition improved significantly.


    How This Case Applies to You


    If you are taking Lyrica or statin drugs––and particularly if you are taking both––be aware of the symptoms of rhabdomyolysis. If you start to experience any of the symptoms, call your doctor right away or go to the emergency room. Delaying treatment could increase the chances of kidney damage.




    Kaufman MB, Choy M. “Pregabalin and simvastatin: first report of a case of rhabdomyolysis.” Pharmacy and Therapeutics. 2012 Oct;37(10):579-95.


Published On: November 08, 2012